North Carolina, 2005

High Wind in North Carolina, March 23, 2005

March 23, 2005 · NWS ILM · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 22, 9:59 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Mar 22, 9:59 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
959 PM EST TUE MAR 22 2005

.SHORT TERM (OVERNIGHT)...
SEVERE THREAT HAS DIMINISHED...NECESSITATING REMOVAL OF SEVERE
WORDING FROM ZONES. FIRST ROUND OF SHOWERS WILL BE ENDING AROUND
MIDNIGHT AS WARM FRONT LIFTS NORTH. PRECIP RETURNS SHORTLY BEFORE
SUNRISE AS ANOTHER SHORTWAVE MOVES UP THE COAST. CHANGES WILL BE
LIMITED TO CLEANING UP WORDING AND TWEAKING TIMING OF POPS.

&&

.MARINE...
ONLY COSMETIC AND WORDING CHANGES EXPECTED OVERNIGHT. SCA TO
CONTINUE. WILL SLIGHTLY VEER WIND DIRECTIONS FOR THE ZONES CLOSER TO
THE WARM FRONT. WILL UP WIND SPEEDS 5 KT ESPECIALLY NORTHERN HALF ON
WEDNESDAY AHEAD OF THE FRONT DUE TO DECENT AND RELATIVELY TIGHT SFC
PG. WILL CONTINUE OUTLINING THE SEVERE POSSIBILITY FROM CONVECTION
ESPECIALLY TOWARDS SUNRISE WEDNESDAY AND AGAIN DURING THE DAY AHEAD
OF THE COLD FRONT.

&&

.AVIATION...
REINSTATED MYR TAF SINCE MYR METARS HAVE BEEN STEADILY TRANSMITTED
AND RECEIVED FOR ANALYSIS. WILL GO WITH THE NEXT POSSIBLE TEMPO
GROUP FOR STRONG TSTRM ACTIVITY IN THE 08Z-13Z TIME FRAME. TOO
STABLE THIS FAR NORTH FOR THE 1ST ROUND AND MAY AGIN BE THE SAME FOR
THE 2ND ROUND ALTHOUGH FRONTAL BOUNDARY AND UPPER IMPULSE TO
AID...AND SOME DESTABILIZATION TO OCCUR. FOR NOW WILL BRING ANY
THUNDERSTORM WIND GUSTS TO 40 KT DURING THESE EARLY MORNING HOURS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ250-252-254-256.

&&

MARINE/AVIATION...HOEHLER
Hazardous weather outlook, Mar 22, 8:30 PM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
830 PM EST TUE MAR 22 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-231000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
830 PM EST TUE MAR 22 2005

.DAY ONE...OVERNIGHT

SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT.
THE HEAVIEST SHOWERS MAY PRODUCE LOCALLY HEAVY RAINFALL...CAUSING
PONDING OF WATER ON LOW-LYING ROADWAYS.  SEVERE WEATHER IS NO LONGER
EXPECTED IN ASSOCIATION WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA ON WEDNESDAY.  SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO CROSS THE REGION WEDNESDAY MORNING
AHEAD OF AN APPROACHING COLD FRONT.  A FEW OF THESE STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  ANOTHER LINE OF
THUNDERSTORMS MAY ALSO DEVELOP ALONG THE COLD FRONT WEDNESDAY
AFTERNOON...AND THE SAME POTENTIAL FOR SEVERE WEATHER WILL EXIST
WITH ANY OF THESE STORMS AS WELL.

.SPOTTER CALL TO ACTION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND OTHER
INTERESTED CONCERNS IN THE AREA SHOULD CLOSELY MONITOR THIS SEVERE
WEATHER THREAT. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY
MORNING OR EARLY AFTERNOON.

&&

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

RAS

In the hours before

Special weather statement, Mar 22, 7:11 PM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
711 PM EST TUE MAR 22 2005

SCZ039-046-230200-
GEORGETOWN-WILLIAMSBURG-
INCLUDING THE CITIES OF...GEORGETOWN...KINGSTREE AND MURRELLS INLET
711 PM EST TUE MAR 22 2005

...HEAVY RAIN OCCURRING OVER GEORGETOWN AND WILLIAMSBURG COUNTIES...

AT 710 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD SHOWERS OVER GEORGETOWN AND WILLIAMSBURG COUNTIES. SOME OF
THE RAINFALL HAS BEEN HEAVY AT TIMES...ESPECIALLY IN THE VICINITY OF
GOURDIN...LANE AND TRIO WHERE RADAR ESTIMATES RAINFALL RATES AROUND
ONE AND A HALF INCHES PER HOUR. THE HEAVY RAINFALL WILL CONTINUE TO
SPREAD ACROSS GEORGETOWN AND WILLIAMSBURG COUNTIES EARLY THIS
EVENING...WITH THE POTENTIAL FOR SOME LOCATIONS TO RECEIVE UP TO 3
INCHES OF RAIN BY 7 PM.

THE HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON ROADWAYS...AND
CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES.

JAQ
Special weather statement, Mar 22, 7:11 PM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
711 PM EST TUE MAR 22 2005

SCZ039-046-230200-
GEORGETOWN-WILLIAMSBURG-
INCLUDING THE CITIES OF...GEORGETOWN...KINGSTREE AND MURRELLS INLET
711 PM EST TUE MAR 22 2005

...HEAVY RAIN OCCURRING OVER GEORGETOWN AND WILLIAMSBURG COUNTIES...

AT 710 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD SHOWERS OVER GEORGETOWN AND WILLIAMSBURG COUNTIES. SOME OF
THE RAINFALL HAS BEEN HEAVY AT TIMES...ESPECIALLY IN THE VICINITY OF
GOURDIN...LANE AND TRIO WHERE RADAR ESTIMATES RAINFALL RATES AROUND
ONE AND A HALF INCHES PER HOUR. THE HEAVY RAINFALL WILL CONTINUE TO
SPREAD ACROSS GEORGETOWN AND WILLIAMSBURG COUNTIES EARLY THIS
EVENING...WITH THE POTENTIAL FOR SOME LOCATIONS TO RECEIVE UP TO 3
INCHES OF RAIN BY 9 PM.

THE HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON ROADWAYS...AND
CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES.

JAQ
Special weather statement, Mar 22, 8:16 PM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
816 PM EST TUE MAR 22 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-231100-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
816 PM EST TUE MAR 22 2005

...SEVERE WEATHER POTENTIAL HAS DIMINISHED TONIGHT...
...SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY...

THE RISK OF SEVERE THUNDERSTORMS HAS DIMINISHED FOR TONIGHT.
NUMEROUS SHOWERS...AND PERHAPS A FEW EMBEDDED THUNDERSTORMS...WILL
CONTINUE ACROSS THE AREA OVERNIGHT.  LOCALLY HEAVY RAINFALL MAY
PRODUCE SOME PONDING OF WATER ON ROADWAYS...ESPECIALLY IN PORTIONS OF
NORTHEAST SOUTH CAROLINA.  HOWEVER...SEVERE THUNDERSTORMS ARE NOT
EXPECTED OVERNIGHT.

THERE IS STILL A SLIGHT RISK FOR SEVERE WEATHER WEDNESDAY.
THUNDERSTORMS WILL MOVE THROUGH THE AREA SHORTLY AFTER DAYBREAK
WEDNESDAY...AND POSSIBLY AGAIN WEDNESDAY AFTERNOON.  THESE STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES.

RAS
Special weather statement, Mar 22, 10:29 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1029 PM EST TUE MAR 22 2005

NCZ100-101-SCZ034-230430-

BRUNSWICK NC-HORRY SC-NEW HANOVER NC-
1029 PM EST TUE MAR 22 2005

AT 1029 PM EST...STRONG THUNDERSTORMS ALONG THE IMMEDIATE COAST WILL
AFFECT LITTLE RIVER INLET...CALABASH...HOLDEN BEACH...BALD HEAD
ISLAND AND FORT FISHER THROUGH 1130 PM. THE STORMS WERE OBSERVED
MOVING TO THE NORTHEAST AT 35 MPH...AND WILL AFFECT COASTAL
BRUNSWICK...NEW HANOVER AND EXTREME NORTHEAST HORRY COUNTY THROUGH
1130 PM.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...AND WIND GUSTS IN EXCESS OF 40 MPH AND FREQUENT DANGEROUS
LIGHTNING. WPDE-TV REPORTED WIND GUSTS TO 45 MPH IN THE LITTLE RIVER
INLET AND MYRTLE BEACH AREAS AROUND 1025 PM.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

HOEHLER
Special weather statement, Mar 22, 11:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1127 PM EST TUE MAR 22 2005

NCZ097-230500-
PENDER-
INCLUDING THE CITIES OF...BURGAW AND HAMPSTEAD
1127 PM EST TUE MAR 22 2005

...STRONG WINDS AFFECTING THE COAST...

STRONG ONSHORE WINDS WILL OCCUR ALONG THE BACK EDGE OF THE
PRECIPITATION SHIELD THAT HUGS THE IMMEDIATE COAST BETWEEN SURF CITY
TO FIGURE EIGHT ISLAND. WIND GUSTS IN EXCESS OF 40 MPH WILL OCCUR
THROUGH MIDNIGHT OR UNTIL THE PRECIPITATION MOVES FURTHER OUT TO SEA.
AN UNOFFICIAL REPORT OF 33 MPH OCCURED AT SURF CITY AROUND 1115 PM.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

NCZ100-101-SCZ034-230500-
BRUNSWICK-HORRY-NEW HANOVER-
INCLUDING THE CITIES OF...CONWAY...LELAND...LORIS...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT AND WILMINGTON
1127 PM EST TUE MAR 22 2005

...STRONG WINDS TO CONTINUE TO BRIEFLY LASH THE IMMEDIATE COAST...

STRONG ONSHORE WINDS WILL CONTINUE TO OCCUR ALONG THE BACK EDGE OF
THE PRECIPITATION SHIELD THAT CONTINUES TO HUG THE IMMEDIATE COAST
BETWEEN FIGURE EIGHT ISLAND...MASONBORO ISLAND...BALD HEAD
ISLAND AND OAK ISLAND TO OCEAN ISLE BEACH.

WIND GUSTS IN EXCESS OF 40 MPH WILL OCCUR THROUGH MIDNIGHT OR UNTIL
THE PRECIPITATION MOVES FURTHER OUT TO SEA. LOCATIONS MOST
SUSCEPTIBLE TO THESE HIGH WINDS ARE BETWEEN WRIGHTSVILLE BEACH AND
OAK ISLAND.

STAY TUNED TO NOAA WEATHER RADIO FOR ANY FURTHER DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION...ALSO CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

HOEHLER
Local storm report, Mar 22, 11:35 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1135 PM EST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     MARINE TSTM WIND 3 S SUNSET BEACH        33.83N 78.48W
03/22/2005  43 MPH           XXX                XX   BUOY

            CARO-COOPS BUOY REPORTED SUSTAINED WIND OF 38 KT AT 0400Z

&&

03

Event by event

1 high wind. Local standard time, as filed.

High Wind, New Hanover

When
March 23, 12:00 AM EST to 12:30 AM EST
Where
New Hanover forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
GENERAL PUBLIC

A 66 mph measured wind gust was recorded at the mesonet station just south of the Carolina Beach pier. There was damage to three houses under construction on Bowfin Rd. One structure lost a roof. Palm trees and scaffolding in the area were blown over.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445577.